Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 70, NWS Huntsville, AL

July 30, 2021Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 30, 2021, 6:37 PM CDT for Cullman County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 6:37 PM CDT (23:37 UTC)
Expired
Jul 30, 2021, 7:00 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 87 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS54 KHUN 302337
SVRHUN
ALC043-310000-
/O.NEW.KHUN.SV.W.0070.210730T2337Z-210731T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
637 PM CDT Fri Jul 30 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cullman County in north central Alabama...

* Until 700 PM CDT.

* At 636 PM CDT, a severe thunderstorm was located near Smith Dam, or
  9 miles southeast of Arley, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Colony, Wilburn, Bremen, Arkadelphia, Black Bottom, Crane Hill and
  Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Smith Lake, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3408 8711 3412 8702 3394 8685
      3393 8686 3394 8688 3392 8689 3391 8692
      3390 8693 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2336Z 330DEG 18KT 3401 8707 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
311 
WWUS54 KHUN 302351
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
651 PM CDT Fri Jul 30 2021

ALC043-310000-
/O.CON.KHUN.SV.W.0070.000000T0000Z-210731T0000Z/
Cullman AL-
651 PM CDT Fri Jul 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN CULLMAN COUNTY...

At 651 PM CDT, a severe thunderstorm was located near Smith Dam, or
13 miles north of Sumiton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Colony, Wilburn, Bremen, Arkadelphia, Black Bottom, Crane Hill and
Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Smith Lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3408 8711 3412 8702 3394 8685
      3393 8686 3394 8688 3392 8689 3391 8692
      3390 8693 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2351Z 330DEG 18KT 3394 8702 

HAIL...<.75IN
WIND...60MPH
 
$$
364 
WWUS54 KHUN 302357
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
657 PM CDT Fri Jul 30 2021

ALC043-310006-
/O.EXP.KHUN.SV.W.0070.000000T0000Z-210731T0000Z/
Cullman AL-
657 PM CDT Fri Jul 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CULLMAN COUNTY
WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3408 8711 3412 8702 3394 8685
      3393 8686 3394 8688 3392 8689 3391 8692
      3390 8693 3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2356Z 330DEG 18KT 3393 8701 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:12 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 30, 5:12 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
512 PM CDT Fri Jul 30 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 512 PM CDT Fri Jul 30 2021

Strong heating and dew points in the middle to upper 70s has resulted
in MUCAPE values of 4000-5000 j/kg and dCAPE of ~1500 j/kg.
Clusters of deep convection have blossomed over the past two hours
along a pre-frontal convergence zone form southeast MO through north
GA. One cluster is dropping southeast through Cullman, Marshall and
Dekalb Counties. Another was dropping southeast through southern
middle TN. The main threats will be frequent lightning, possible
downburst winds and torrential rainfall. Have increased PoPs through
early this evening for these trends. Expect a decline after sunset,
but have low PoPs lingering through mid evening.

.SHORT TERM...(Saturday through Sunday)
Issued at 258 PM CDT Fri Jul 30 2021

The broad upper ridge will continue to shift back west (thankfully)
over the weekend as the deepening upper trough digs south through the
Appalachians. This will continue northwest flow aloft, typically
accompanied by more active weather for this time of the year. Will
keep slight chances for showers and storms in the forecast Saturday
afternoon as well, mainly diurnally driven. Have issued a Heat
Advisory for the entire forecast area tomorrow, as afternoon heat
indices climb to the 105-107 degree range. This should be the last
day this product is needed for a while, as an increase in cloud cover
as well as showers and storms comes on Sunday ahead of a frontal
boundary. Some disagreement among models as far as how widespread
this activity will be, but most agree that at least a weak convergent
zone will be present over the area. Will monitor the potential for a
few stronger storms on Sunday, as upper level flow is a bit stronger
and longevity of thunderstorms increases. Primary hazards with this
activity would be gusty winds and heavy rainfall.

Temperatures will top out in the low 90s on Saturday and upper 80s on
Sunday, with overnight lows in the low to mid 70s.

.LONG TERM...(Sunday night through Thursday)
Issued at 258 PM CDT Fri Jul 30 2021

The initial upper-trough will pivot quickly into the northeastern
United States forcing the cold front further to the south across
portions of Central Alabama. Will still carry scattered to low-end
likely PoPs in the forecast during the afternoon (with the highest
values favoring areas south of the area). A cooler, drier air mass
will then settle into the area for early to mid next week with highs
peaking in the mid to upper 80s and lows in the low to mid 60s. With
a strong area of high pressure building in from the north, expect
plenty of sunshine and a mostly dry forecast. In this pattern, we
expect below normal temperatures favored -- certainly not a bad way
to kick off the month of August.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 512 PM CDT Fri Jul 30 2021

Clusters of thunderstorms in southern TN will cross through the KHSV
and KMSL areas through 01Z. This will bring a bout of IFR conditions
due to reduced visibility in +RA. The storms may contain gusty winds
and frequent lightning as well. Later tonight, MVFR conditions may
develop due to BR, and areas of FG may also form. Will update the
TAFs later this evening and at 06Z if trends at KHSV and KMSL become
better defined.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ005>010-016.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for ALZ001>010-016.

     Excessive Heat Warning until 7 PM CDT this evening for ALZ001>004.

TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096-097.

     Heat Advisory from 10 AM to 7 PM CDT Saturday for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...25
LONG TERM...AMP.24
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 30, 2:16 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
216 PM CDT Fri Jul 30 2021

ALZ001>010-016-TNZ076-096-097-311030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
216 PM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Dangerous heat is expected across the Tennessee Valley through early
this evening with peak heat index values between 105 to 113 expected.
An Excessive Heat Warning is in effect for northwest Alabama and a
Heat Advisory is in effect for the rest of north Alabama and southern
middle Tennessee until 7 PM CDT.

Isolated to scattered thunderstorms are expected to develop today
with best chances for activity in southern Middle Tennessee and
northeastern Alabama. A few storms may be capable of producing
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Dangerous heat is expected across the Tennessee Valley again on
Saturday, with peak heat index values in excess of 105 degrees
expected. A Heat Advisory is in effect for the entire forecast area
from 10 AM to 7 PM CDT.

A few strong to marginally severe thunderstorms capable of damaging
wind gusts and locally heavy rainfall are possible late Saturday
night into Sunday.

The coverage of thunderstorms will remain fairly high on Sunday
night and Monday, before diminishing on Monday night as a cold front
crosses the region. Nonetheless, a few thunderstorms will be
possible in the eastern portion of the outlook area through Thursday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 30, 5:26 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
526 PM CDT Fri Jul 30 2021

ALZ001-302315-
Lauderdale AL-
526 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE COUNTY
UNTIL 615 PM CDT...

At 525 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms extending from Walnut Grove to near Collinwood, moving
southeast at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Florence, Lexington, St. Florian, Underwood-Petersville, Green Hill,
Zip City, Threet and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8741 3494 8735 3476 8786 3501 8803
TIME...MOT...LOC 2225Z 327DEG 11KT 3512 8776

KTW
Special weather statement, Jul 30, 5:36 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
536 PM CDT Fri Jul 30 2021

ALZ009-302245-
Jackson AL-
536 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON COUNTY
UNTIL 545 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Skyline, or 15 miles west of Bridgeport, moving
southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Jackson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3492 8607 3496 8604 3491 8584 3479 8596
TIME...MOT...LOC 2236Z 307DEG 18KT 3490 8600

KTW
Special weather statement, Jul 30, 5:45 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
545 PM CDT Fri Jul 30 2021

ALZ001-004>006-009-302315-
Lawrence AL-Madison AL-Lauderdale AL-Limestone AL-Jackson AL-
545 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON...NORTHERN
MADISON...EASTERN LAUDERDALE...LIMESTONE AND NORTHEASTERN LAWRENCE
COUNTIES UNTIL 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Market to near Lexington. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Huntsville, Madison, Athens, Moores Mill, Meridianville, Hazel Green,
Rogersville, Ardmore, Gurley and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3499 8645 3472 8633 3470 8730 3500 8742
TIME...MOT...LOC 2245Z 329DEG 17KT 3497 8643 3495 8730
Special weather statement, Jul 30, 5:46 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
546 PM CDT Fri Jul 30 2021

ALZ006-008>010-302330-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-
546 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON...NORTHEASTERN
MARSHALL...NORTHEASTERN MADISON AND CENTRAL DEKALB COUNTIES UNTIL 630
PM CDT...

At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of New Market to near Skyline to
near Hollywood. Movement was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Henagar, Sylvania, Hollywood,
Powell, Skyline, Section and Pisgah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3458 8623 3452 8589 3448 8561 3489 8589
      3490 8616 3498 8635
TIME...MOT...LOC 2246Z 330DEG 25KT 3492 8628 3485 8613 3481 8596

KTW
Special weather statement, Jul 30, 6:10 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
610 PM CDT Fri Jul 30 2021

ALZ001-002-004>010-310000-
Marshall AL-Lawrence AL-Madison AL-Lauderdale AL-Morgan AL-DeKalb AL-
Limestone AL-Colbert AL-Jackson AL-
610 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...NORTHERN
MARSHALL...MADISON...SOUTHEASTERN LAUDERDALE...LIMESTONE...
SOUTHEASTERN COLBERT...WEST CENTRAL DEKALB...MORGAN AND LAWRENCE
COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moores Mill to Muscle Shoals. Movement was
southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Scottsboro, Hartselle, Muscle
Shoals, Sheffield, Tuscumbia and Guntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3436 8736 3454 8753 3457 8753 3457 8756
      3476 8774 3499 8632 3440 8596
TIME...MOT...LOC 2309Z 330DEG 24KT 3480 8643 3476 8767
Special weather statement, Jul 30, 6:32 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
632 PM CDT Fri Jul 30 2021

ALZ009-010-310015-
DeKalb AL-Jackson AL-
632 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 715 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Trenton, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Henagar, Ider, Valley Head, Hammondville, Mentone, Sulpher Springs
and Higdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3451 8554 3456 8574 3487 8562 3486 8558
      3484 8558 3454 8551 3453 8551
TIME...MOT...LOC 2332Z 010DEG 12KT 3477 8553

KTW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:42 PM CDTExcessive Heat WarningHUNColbert, Franklin, Lauderdale, Lawrence5 hr
Jul 30, 2:24 PM CDTHeat AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more29 hr
Jul 30, 3:25 PM CDTSpecial Weather StatementHUNLawrence50 min
Jul 30, 3:59 PM CDTSpecial Weather StatementHUNJackson31 min
Jul 30, 4:08 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall37 min
Jul 30, 4:09 PM CDTSpecial Weather StatementHUNMorgan51 min
Jul 30, 4:13 PM CDTSpecial Weather StatementHUNMarshall47 min
Jul 30, 4:48 PM CDTSpecial Weather StatementHUNDeKalb27 min
Jul 30, 5:20 PM CDTSpecial Weather StatementHUNDeKalb25 min
Jul 30, 5:26 PM CDTSpecial Weather StatementHUNLauderdale49 min
Jul 30, 5:36 PM CDTSpecial Weather StatementHUNJackson9 min
Jul 30, 5:45 PM CDTSpecial Weather StatementHUNLimestone, Madison30 min
Jul 30, 5:46 PM CDTSpecial Weather StatementHUNJackson44 min
Jul 30, 5:58 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence, Limestone32 min
Jul 30, 6:10 PM CDTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan50 min
Jul 30, 6:28 PM CDTSevere Thunderstorm WarningHUNJackson, Madison32 min
Jul 30, 6:55 PM CDTSpecial Weather StatementHUNCullman, DeKalb, Lawrence, Marshall, Morgan50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.